Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 141, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 8, 2020, 4:23 AM CDT for Ransom County, Richland County, Sargent County, North Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2020, 4:23 AM CDT (09:23 UTC)
- Expired
- Jul 8, 2020, 5:15 AM CDT
- In force
- 52 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ransom County, ND, Richland County, ND, Sargent County, ND
The radar
The Aberdeen radar (KABR), 97 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 11:44 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 567 J/kg
- Mixed-layer CIN
- -367 J/kg
- Mixed-layer LCL
- 1705 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
360
WUUS53 KFGF 080923
SVRFGF
NDC073-077-081-081015-
/O.NEW.KFGF.SV.W.0141.200708T0923Z-200708T1015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
423 AM CDT Wed Jul 8 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southern Ransom County in southeastern North Dakota...
Western Richland County in southeastern North Dakota...
Sargent County in southeastern North Dakota...
* Until 515 AM CDT.
* At 423 AM CDT, a severe thunderstorm was located near Oakes, or 56
miles south of Valley City, moving northeast at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Straubville around 425 AM CDT.
Crete around 430 AM CDT.
Stirum and Cogswell around 435 AM CDT.
Gwinner and Forman around 440 AM CDT.
Milnor around 450 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4593 9801 4628 9801 4628 9803 4632 9803
4663 9703 4593 9704
TIME...MOT...LOC 0923Z 247DEG 55KT 4610 9803
HAIL...1.00IN
WIND...60MPH
$$
Knutsvig2 follow-up statements
628
WWUS53 KFGF 080945
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
445 AM CDT Wed Jul 8 2020
NDC073-077-081-081015-
/O.CON.KFGF.SV.W.0141.000000T0000Z-200708T1015Z/
Ransom ND-Richland ND-Sargent ND-
445 AM CDT Wed Jul 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR SOUTHEASTERN RANSOM...WESTERN RICHLAND AND NORTHEASTERN SARGENT
COUNTIES...
At 445 AM CDT, a severe thunderstorm was located near Gwinner, or 46
miles west of Wahpeton, moving east at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Milnor around 450 AM CDT.
De Lamere around 455 AM CDT.
McLeod around 500 AM CDT.
Wyndmere around 505 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4602 9772 4612 9779 4633 9790 4663 9703
4606 9704
TIME...MOT...LOC 0945Z 247DEG 55KT 4621 9757
HAIL...1.00IN
WIND...60MPH
$$
Knutsvig929
WWUS53 KFGF 081006
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
506 AM CDT Wed Jul 8 2020
NDC073-077-081-081016-
/O.EXP.KFGF.SV.W.0141.000000T0000Z-200708T1015Z/
Ransom ND-Richland ND-Sargent ND-
506 AM CDT Wed Jul 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RANSOM...WESTERN
RICHLAND AND NORTHEASTERN SARGENT COUNTIES WILL EXPIRE AT 515 AM
CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern North Dakota.
LAT...LON 4602 9772 4612 9779 4633 9790 4663 9703
4606 9704
TIME...MOT...LOC 1006Z 251DEG 51KT 4630 9718
$$
KnutsvigWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:00 AM CDT, 23 minutes earlier.
Area forecast discussion, Jul 8, 4:00 AM CDT, 23 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 400 AM CDT Wed Jul 8 2020 .SHORT TERM...(Today through Thursday) Issued at 353 AM CDT Wed Jul 8 2020 500 mb short wave moving NE thru E ND and southern Manitoba. Thunderstorms over northern ND decreased in intensity as they moved east as the 850 mb low level jet developed stronger storms over SE ND. Bow echo that moved just north of I-94 also weakened as it moved into east central ND by 08z as main t-storms held in a bit south. What is left for this morning is an area of rain and embedded t-storms in NW MN and stronger t-storms in far SE ND and parts of WC MN. The atmosphere farther east into MN ahead of the SE ND storms isnt too supportive for severe but at least this area still has a chance for isold svr thru 11z. Did drop the watch for NE ND and NW MN and kept it for SE ND and WC MN. Rainfall so far heaviest in parts of the southern RRV in the Fargo-Valley City area and parts of Richland county with pockets of 1.50+ inches. This activity will exit this morning. The 500 mb low center is over west central Saskatchewan and this will move east. Drier air will move into E ND today and a cold front will move east and be in the RRV midday and in western MN by mid aftn. Some storms will fire along the front, though warm 700 mb temps in the 13-14C range in the aftn may limit any storm potential in west central MN with best chances it seems from various CAMs Bemidji and east into the MN arrowhead. As the 500 mb low moves east thru central Manitoba some wraparound moisture and a low risk of a shower or t-storms will spread along the ND/Manitoba border Thursday morning with the rest of the area dry. Bit breezy though with west winds 15 to 30 mph. .LONG TERM...(Thursday night through Tuesday) Issued at 353 AM CDT Wed Jul 8 2020 The main impacts through the long term will be the continued heat and humidity...and periodic chances for thunderstorms. Will initially start the period with some sort of near zonal 500mb flow. Therefore most of the area should remain dry in the Thursday night into Friday time frame. Then a western United States ridge starts to build, putting this FA into northwest flow. Models show a short wave shifting into the FA Friday night to Saturday. This should bring a chance for precipitation to most of the area. The western ridge slowly shifts east into this FA by Sunday into early Monday. For this reason, highs on Sunday and Monday should be the warmest of the long term period, or in the mid to upper 80s. Low pressure moving into the Canadian Rockies on Monday into Tuesday should push the 500mb ridge east of the FA, putting the FA back into either southwest or zonal flow again. Once again, there is a potential short wave somewhere by Monday afternoon into early Tuesday, that could bring another round of precipitation to the area. Other than the potentially warmer days Sunday and Monday, highs look to be only slightly above normal (more low to mid 80s). && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1138 PM CDT Tue Jul 7 2020 Pretty much kept with the timing from the 00z set of TAFs. Main impacts will be gusty winds with overnight storms. Best chance for any redevelopment Wednesday afternoon will be at KBJI. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...Riddle LONG TERM...Godon AVIATION...Godon
Hazardous weather outlook, Jul 7, 3:38 PM CDT, 12 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 338 PM CDT Tue Jul 7 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-082045- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 338 PM CDT Tue Jul 7 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Thunderstorms will develop or move into the area this evening and continue through the overnight hours. All hazards are expected, with risks for hail to 2 inches, wind gusts of 75 mph or greater, localized flash flooding and possibly a tornado. Main risk area is all of eastern North Dakota, the Red River valley and northwestern Minnesota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A chance for severe thunderstorms exists Wednesday east of a Baudette to Detroit Lakes to Wahpeton line. Threats are large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jul 8, 3:17 AM CDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Grand Forks ND 317 AM CDT Wed Jul 8 2020 MNZ003-027-NDZ039-080915- West Becker MN-Clay MN-Cass ND- 317 AM CDT Wed Jul 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CLAY...WESTERN BECKER AND SOUTHEASTERN CASS COUNTIES UNTIL 415 AM CDT... At 317 AM CDT, Doppler radar was tracking a strong thunderstorm over Dilworth, or 7 miles east of Fargo, moving east at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Glyndon around 325 AM CDT. Averill around 330 AM CDT. Buffalo River State Park around 335 AM CDT. Muskoda around 340 AM CDT. Hawley around 350 AM CDT. Other locations impacted by this storm include Moorhead Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Severe Thunderstorm Watch remains in effect until 600 AM CDT for northwestern Minnesota...and southeastern North Dakota. LAT...LON 4667 9691 4693 9707 4715 9605 4681 9592 TIME...MOT...LOC 0817Z 255DEG 27KT 4685 9667 Knutsvig
Local storm report, Jul 8, 3:22 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
322 AM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 AM HAIL 2 S FARGO 46.85N 96.82W
07/08/2020 E1.00 INCH Cass ND 911 CALL CENTER
&&
GGUSTLocal storm report, Jul 8, 3:28 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
328 AM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM TSTM WND GST 1 SE GWINNER 46.21N 97.64W
07/08/2020 M56 MPH Sargent ND AWOS
PEAK WIND MEASURED AT THE GWINNER AIRPORT /KGWR/.
&&
GGUSTLocal storm report, Jul 8, 3:36 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
336 AM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 AM TSTM WND GST 3 S DEVILS LAKE 48.07N 98.87W
07/08/2020 M64 MPH Ramsey ND MESONET
PEAK WINDS MEASURED AT AN RWIS STATION.
&&
GGUSTLocal storm report, Jul 8, 4:11 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
411 AM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 AM HEAVY RAIN 2 S FARGO 46.85N 96.82W
07/08/2020 E0.00 INCH Cass ND 911 CALL CENTER
STREET FLOODING. WATER 6 TO 8 INCHES DEEP AT INTERSECTION
OF 32ND AVE AND 32ND STREET SOUTH.
&&
GGUSTLocal storm report, Jul 8, 4:19 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
419 AM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 AM HEAVY RAIN 2 S FARGO 46.85N 96.82W
07/08/2020 M1.67 INCH Cass ND 911 CALL CENTER
STREET FLOODING. WATER 6 TO 8 INCHES DEEP AT INTERSECTION
OF 32ND AVE AND 32ND STREET SOUTH. RAINFALL MEASURED AT A
NEARBY PERSONAL WEATHER STATION.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 12:19 AM CDT | Special Weather Statement | FGF | Barnes, Cass, Ransom, Sargent | 56 min |
| Jul 8, 12:29 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs | 61 min |
| Jul 8, 12:44 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Griggs, Nelson, Ramsey, Towner | 46 min |
| Jul 8, 1:08 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Richland | 52 min |
| Jul 8, 1:15 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Richland | 60 min |
| Jul 8, 1:29 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Grand Forks, Griggs, Nelson, Steele | 61 min |
| Jul 8, 1:32 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Griggs, Steele, Traill | 58 min |
| Jul 8, 1:33 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Nelson, Ramsey, Towner, Walsh | 57 min |
| Jul 8, 1:42 AM CDT | Special Weather Statement | FGF | Richland | 63 min |
| Jul 8, 1:46 AM CDT | Tornado Warning | FGF | Griggs, Steele | 33 min |
| Jul 8, 1:51 AM CDT | Special Weather Statement | FGF | Barnes | 54 min |
| Jul 8, 2:12 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland | 63 min |
| Jul 8, 2:18 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Grand Forks, Steele, Traill | 57 min |
| Jul 8, 2:20 AM CDT | Special Weather Statement | FGF | Cavalier, Pembina | 40 min |
| Jul 8, 2:22 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Grand Forks, Nelson, Pembina, Ramsey, Walsh | 53 min |
| Jul 8, 3:22 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland, Sargent | 38 min |
| Jul 8, 3:36 AM CDT | Areal Flood Advisory | FGF | Cass | 8 hr |
| Jul 8, 3:58 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 62 min |
| Jul 8, 5:00 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 60 min |
| Jul 8, 6:19 AM CDT | Areal Flood Advisory | FGF | Richland, Sargent | 8 hr |
| Jul 8, 10:42 AM CDT | River Flood Warning | FGF | Cass | 4 days |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.